Alert archive / Massachusetts / Snow Squall Warnings in 2019
Snow Squall Warning 7, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this snow squall warning at Feb 13, 2019, 8:59 PM EST for 4 counties in Massachusetts. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 13, 2019, 8:59 PM EST (01:59 UTC)
- Expired
- Feb 13, 2019, 9:45 PM EST
- In force
- 46 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
Counties Middlesex County, MA, Norfolk County, MA, Suffolk County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 31 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 2.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 109 kt
- 0-1 km storm-relative helicity
- -91 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
779
WWUS51 KBOX 140159
SQWBOX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Boston/Norton MA
859 PM EST Wed Feb 13 2019
MAC017-021-025-027-140245-
/O.NEW.KBOX.SQ.W.0007.190214T0159Z-190214T0245Z/
Worcester MA-Norfolk MA-Suffolk MA-Middlesex MA-
859 PM EST Wed Feb 13 2019
The National Weather Service in Boston/Norton has issued a
* Snow Squall Warning for...
Southeastern Worcester County in central Massachusetts...
Norfolk County in eastern Massachusetts...
Suffolk County in eastern Massachusetts...
Southeastern Middlesex County in northeastern Massachusetts...
* Until 945 PM EST.
* At 859 PM EST, a snow squall was located along a line extending
from near Brookline to near Sherborn to Medway to Oxford, moving
east at 25 mph.
HAZARD...Heavy snow and blowing snow. Wind gusts up to 30 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
Locations impacted include...
Boston, Brockton, Quincy, Newton, Framingham, Brookline, Weymouth,
Braintree, Natick, Randolph, Franklin, Needham, Norwood, Milford,
Wellesley, Milton, Stoughton, Dedham, Walpole and Easton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4234 7086 4221 7070 4216 7070 4216 7071
4217 7071 4225 7077 4224 7077 4227 7083
4226 7087 4228 7087 4225 7088 4225 7093
4216 7092 4208 7111 4206 7117 4203 7150
4213 7169 4216 7155 4227 7149 4236 7104
TIME...MOT...LOC 0159Z 279DEG 22KT 4232 7109 4227 7140 4216 7146 4212
7185
$$
md1 follow-up statement
778
WWUS51 KBOX 140244
SQWBOX
Snow Squall Warning
National Weather Service Boston/Norton MA
944 PM EST Wed Feb 13 2019
MAC017-021-025-027-140254-
/O.EXP.KBOX.SQ.W.0007.000000T0000Z-190214T0245Z/
Worcester MA-Norfolk MA-Suffolk MA-Middlesex MA-
944 PM EST Wed Feb 13 2019
...THE SNOW SQUALL WARNING FOR SOUTHEASTERN WORCESTER...NORFOLK...
SUFFOLK AND SOUTHEASTERN MIDDLESEX COUNTIES WILL EXPIRE AT 945 PM
EST...
The snow squall which prompted the warning has weakend and moved
offshore Therefore, the snow squall warning will be allowed to
expire. Slippery conditions will remain in its wake however.
LAT...LON 4234 7086 4221 7070 4216 7070 4216 7071
4217 7071 4225 7077 4224 7077 4227 7083
4226 7087 4228 7087 4225 7088 4225 7093
4216 7092 4208 7111 4206 7117 4203 7150
4213 7169 4216 7155 4227 7149 4236 7104
TIME...MOT...LOC 0244Z 279DEG 22KT 4228 7075 4223 7106 4212 7112 4208
7151
$$
mdWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this snow squall warning went out at Feb 13, 7:10 PM EST, 1 hour 49 minutes earlier.
Area forecast discussion, Feb 13, 7:10 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
710 PM EST Wed Feb 13 2019
.SYNOPSIS...
Some scattered showers linger into this evening. Drier and
colder weather follows tonight into Thursday followed by a brief
warm-up Friday ahead of an approaching cold front. The weather
pattern from this weekend into the middle of next week is
trending colder. There remains the possibility for a few weak,
fast-moving low pressures to approach our region. The more
favored track is across the Mid Atlantic states. One storm
should pass by this weekend, with another possible toward the
middle of next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A band of clouds covered much of MA this evening, as well as
northeast CT and northern RI. Scattered rain and snow showers
were mainly along and north of the MA Pike. Not expecting much
accumulation from these showers. Could see visibility as low as
1 mile, with brief gusts up over 20 mph.
These showers should diminish over the next couple of hours.
Brought the forecast back in line with observed trends, and
tried to time the heavier snow showers as they move across our
region this evening.
Previous discussion...
The peeks of sun many enjoyed earlier today are coming to an
end as cloud cover increases with an influx of mid level
moisutre. This comes courtesy of a mid level trough swinging
through the region this evening and during the overnight hours.
A well placed upper level jet and mid level energy associated
with this trough are bringing not only increased cloud cover but
scattered snow and rain showers. These should taper off late
this evening. Westerly downslope winds will work against the
showers that move east past the Berkshires, but some light
flurries or rain showers are possible. For those cold enough to
see snow from these, we're not expecting much more than a trace
to a dusting. Breezy to gusty winds persist through the night
with gusts of 25-30 mph along the coast; 30-35 mph for the outer
Cape and islands. Lows will be a bit colder than last night,
mainly in the 20s as colder air is ushered south ahead of our
next high.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Mid level flow becomes northwest on the eastern branch of an
incoming ridge of high pressure. CAA ahead of this high will
help clear skies on Thursday with mostly sunny conditions. Dry
Thursday as the ridge axis crosses the region. Surface pressure
gradient slackens and the 925 jet moves out leading to
decreasing west winds through the day. 850 temps dip to near
-12C and with good mixing we should see highs in the upper 30s
to near 40F. Thursday night mid level flow becomes southwest
bringing increased moisture and thickening clouds Thursday
night ahead of our next shortwave. Winds will be light but
cloud cover and modest WAA moderate lows a bit, in the upper
20s and low 30s.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
*/ Highlights ...
- Unseasonably mild Friday
- Suppressed northern stream jet delivers colder weather this
weekend into early next week
- Robust subtropical jet into the West Coast ejects several Pacific
systems across the CONUS, possible delivering some snow to the
region this weekend and again middle of next week
*/ Overview...
The 13/12Z guidance remains in relatively good overall
agreement through this portion of the forecast. There are some
subtle, but significant, detail differences which may play a
role in the precise storm track which ultimately develops. Will
continue to favor a consensus approach for this time period. At
this time, still thinking it is more likely for a storm track
across the Mid Atlantic States, which may limit impacts across
southern New England
*/ Details...
Friday ...
Still looking at above normal warmth as a low pressure moves
into southern Canada and forces a warm front across our region.
Upper 40s to lower 50s appear likely, and could be higher should
enough sunshine develop. There is still a window for some light
snow showers early Friday morning. Any snow should quickly
transition to rain from mid morning into the afternoon, taking
longest to do so across the higher terrain of central and
western MA. Since it is a warm front, expecting more showery
precipitation rather than an widespread event. Portions of
southern New England may stay completely dry during this time.
This Weekend...
The first of a pair of low pressures makes its closest approach
to our region late Sunday into Sunday night. Cannot completely
dismiss the idea of a period of light snow at this time. Any
impacts should be on the lower end of the scale due to what
amounts to a glancing track. Temperatures expected to be closer
to normal this weekend.
Next Week...
Becoming drier and colder early next week. Will need to watch
the track of a low pressure towards mid week, when a more robust
low pressure starts to move north along the Atlantic Seaboard.
Still too early to get into the details. There are many possible
outcomes, and not enough information to choose a specific
forecast over another possible solution.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday Night/...High confidence
Tonight...Mainly VFR with some scattered MVFR CIGS early this
evening in heavier snow showers. W winds with gusts 20-30 kt,
mainly along the E and SE coast. VFR with clearing skies
overnight with gusts continuing.
Thu...VFR. Breezy, W winds decreasing through the day.
Thursday Night...VFR. Light SW winds becoming SE.
KBOS Terminal...High confidence in TAF.
KBDL Terminal...High confidence in TAF.
Outlook /Friday through Monday/...
Friday: Mainly VFR, with local MVFR possible. Breezy. Chance
SHRA.
Friday Night: VFR. Breezy. Slight chance SHRA.
Saturday through Saturday Night: VFR.
Sunday: VFR. Chance SN.
Sunday Night: Mainly VFR, with local MVFR possible. Chance SN.
Washingtons Birthday: Mainly VFR, with areas MVFR possible.
Chance SN.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday Night/...High confidence.
Through Tonight...W winds with gusts 35-40 kt expected on the
open waters outside of Narragansett Bay and Boston Harbor
through much of the night. Gale Warnings continue. Early AM
RA/Fog dissipate.
Thu...Gales decrease and give way to prolonged Small Craft
conditions with gusts around 25 kt and seas dropping below 8ft
through the day Thu.
Thursday Night...SW winds becoming SE less than 25 kt. Areas of
seas approaching 5 ft.
Outlook /Friday through Monday/...
Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Areas of rough seas. Chance of rain showers.
Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 9 ft. Chance of rain
showers.
Saturday: Winds less than 25 kt. Local rough seas. Slight
chance of rain.
Saturday Night: Winds less than 25 kt. Seas up to 5 ft.
Sunday through Sunday Night: Winds less than 25 kt. Areas of
seas approaching 5 ft. Chance of snow.
Washingtons Birthday: Winds less than 25 kt. Seas up to 5 ft.
Chance of snow.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning until 11 AM EST Thursday for ANZ231>235-237.
Small Craft Advisory until 1 PM EST Thursday for ANZ230-236.
Gale Warning until 1 PM EST Thursday for ANZ250-251-254>256.
&&
SYNOPSIS...Belk/BW
NEAR TERM...Belk/BW
SHORT TERM...BW
LONG TERM...Belk
AVIATION...Belk/BW
MARINE...Belk/BWHazardous weather outlook, Feb 13, 8:20 AM EST, 12 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 820 AM EST Wed Feb 13 2019 CTZ002>004-MAZ002>024-026-RIZ001>008-141330- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 820 AM EST Wed Feb 13 2019 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Late Wednesday possibly through Thursday... Westerly gales are possible across all waters. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ255-256-141330- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 820 AM EST Wed Feb 13 2019 ...GALE WARNING IN EFFECT UNTIL 7 AM EST THURSDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ250-251-254-141330- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 820 AM EST Wed Feb 13 2019 ...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ231>235-237-141330- Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay- Rhode Island Sound-Block Island Sound- 820 AM EST Wed Feb 13 2019 ...GALE WARNING IN EFFECT UNTIL 7 AM EST THURSDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Late Wednesday possibly through Thursday... Westerly gales are possible across all waters. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230-236-141330- Boston Harbor-Narragansett Bay- 820 AM EST Wed Feb 13 2019 This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Late Wednesday possibly through Thursday... Westerly gales are possible across all waters. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Feb 13, 7:21 PM EST, 1 hour 38 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 721 PM EST Wed Feb 13 2019 MAZ004>007-014-015-026-140230- Northern Worcester MA-Central Middlesex MA-Western Essex MA- Eastern Essex MA-Southeast Middlesex MA-Suffolk MA- Northern Middlesex MA- Including the cities of Barre, Fitchburg, Framingham, Lowell, Lawrence, Gloucester, Cambridge, Boston, and Ayer 721 PM EST Wed Feb 13 2019 ...SNOW SHOWERS THIS EVENING...FREEZE EXPECTED OVERNIGHT... Scattered snow showers will move east across north central and northeast Massachusetts this evening. The heavier snow showers may quickly reduce visibility as low as 1 mile, and produce brief gusty winds up to 25 mph. Little snow accumulation is expected. Temperatures will fall below freezing overnight. Any untreated wet surfaces which developed earlier this afternoon will refreeze by morning. Travelers this evening and overnight should be prepared for slippery travel. Slow down. Allow extra time to reach your destination safely. MAZ011-012-140230- Eastern Hampden MA-Southern Worcester MA- Including the cities of Springfield, Milford, and Worcester 721 PM EST Wed Feb 13 2019 ...SNOW SHOWERS THIS EVENING...FREEZE EXPECTED OVERNIGHT... Isolated snow showers will move east across south central Massachusetts this evening. The heavier snow showers may quickly reduce visibility as low as 2 miles, and produce brief gusty winds up to 25 mph. Little snow accumulation is expected. Temperatures will fall below freezing overnight. Any untreated wet surfaces which developed earlier this afternoon will refreeze by morning. Travelers this evening and overnight should be prepared for slippery travel. Slow down. Allow extra time to reach your destination safely. CTZ002>004-MAZ002-003-008>010-013-016>024-RIZ001>008-140230- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Western Hampshire MA-Western Hampden MA- Eastern Hampshire MA-Western Norfolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Northwest Providence RI-Southeast Providence RI- Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI- Newport RI-Block Island RI- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Charlemont, Greenfield, Orange, Chesterfield, Blandford, Amherst, Northampton, Foxborough, Norwood, Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, Narragansett, Westerly, Newport, and New Shoreham 721 PM EST Wed Feb 13 2019 ...FREEZE EXPECTED OVERNIGHT... Temperatures will fall below freezing overnight. Any untreated wet surfaces which developed earlier this afternoon will refreeze by morning. Travelers this evening and overnight should be prepared for slippery travel. Slow down. Allow extra time to reach your destination safely. Belk
Special weather statement, Feb 13, 8:42 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Boston/Norton MA
842 PM EST WED FEB 13 2019
MAZ005-007-012>016-018-019-140245-
Southern Worcester-Eastern Essex-Eastern Plymouth-Suffolk-Western
Norfolk-Central Middlesex County-Eastern Norfolk-Western
Plymouth-Southeast Middlesex-
842 PM EST WED FEB 13 2019
...A brief burst of heavy snow will affect the Mass Pike From
Worcester to Boston...
At 840 PM EST...A band of snow was along and north of the Mass Pike.
Locations impacted include...
Boston, Worcester, Cambridge, Brockton, Quincy, Lynn, Newton,
Somerville, Framingham, Waltham, Malden, Brookline, Medford,
Weymouth, Revere, Arlington, Everett, Salem, Marlborough and
Braintree.
Drivers need to remain alert. These conditions often lead to
accidents, especially on highways, since road conditions can change
rapidly. Avoid braking suddenly. Consider delaying travel until the
squalls pass.
&&
LAT...LON 4246 7094 4242 7091 4245 7097 4230 7105
4231 7097 4229 7102 4226 7097 4230 7093
4225 7096 4225 7088 4233 7093 4234 7088
4226 7087 4225 7077 4215 7070 4202 7146
4226 7188 4254 7078
TIME...MOT...LOC 0140Z 294DEG 22KT 4240 7066 4220 7145 4211 7195
mdThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 8:42 PM EST | Special Weather Statement | BOX | Norfolk | 63 min |
| Feb 14, 4:17 PM EST | Gale Warning | BOX | 32 hr | |
| Feb 14, 4:17 PM EST | Small Craft Advisory | BOX | 55 hr |
Nearby
Snow Squall Warnings in Massachusetts, 2019Every snow squall warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.